# **Grant-Writing Skills for Early-Career Researchers: Focus on Fellowships and Grant Proposals**







## Dr. Julia Staykova-McKinnon for Scriptorium

**Number of participants:** 15-20

**Target group:** graduating PhDs and postdocs applying for funding in the near future **Format:** instructor-led presentation, active group discussion, small group exercises

**Duration:** 1.5 days; 9:00-16:00 + 9:00-13:00

Free materials: booklet with case studies, PowerPoint slide show (in PDF).

Language of instruction: English

Grant reviewers often that many wonderful projects do not get funded because the idea was not communicated clearly enough. Excellent science is not enough for writing a successful grant proposal. To get funded, you also need excellent grantsmanship. So how do you make sure the advantages of your work are understood and appreciated?

In this workshop, you will learn how to:

- 1. Interpret correctly your application form and evaluation criteria;
- 2. Use strong structure in the key proposal sections: State of the Art, Objectives, and Methodology;
- 3. Provide clear, convincing answers to the key requirements of novelty, feasibility, research significance and impact;
- 4. Make a persuasive description of your expertise, research environment, and collaborations;
- 5. Write an attractive abstract that conveys your key messages.
- 6. Restructure your academic CV to maximise on your strengths.

The exercises in this workshop are based on excerpts from open-access, recently funded grants. They provide examples of best practice and fresh ideas that worked well for other scholars.

### **Workshop Programme**

#### Day 1. 09:00-16:00 + 2 coffee breaks & lunch break

09:00-10:10. Understanding better your application form and evaluation criteria.

COFFEE BREAK 10 mins

10:20-12:00. Strong structure in State of the Art and Objectives sections.

BREAK 5 mins

12:05-12:30. Integrating messages on novelty and risk management into the proposal.

**LUNCH BREAK 45 mins** 

13:15-15:00. Explaining advantages of your approach. Strong structure in Methodology and the Work Plan

COFFEE BREAK 10 mins

15:10-16:00. Brainstorming your research impact.

#### Day 2. 9:00-13:00 + 2 coffee breaks

9:00-10:20. The grant abstract: key messages to include.

COFFEE BREAK – 10 mins

10:30-11:30. The grant CV: what matters and what doesn't

COFFEE BREAK - 10 mins

11:40-12:40. CV cont. Writing a strong personal statement.

12:40-13:-0. Lessons learnt & conclusions

### Julia Staykova-McKinnon, Ph.D.

#### **Scriptorium Founder**

#### **Profile**

Julia has over fifteen years of experience as a lecturer and consultant in grant writing, research writing and communication, public speaking, and business proposals developed for private investors. She consults on proposals submitted to H2020, including ERC (StG, CoG, AdG,



SyG), Erasmus+ Actions, Marie S. Curie Actions (ITN, IF), FET/RIA. She also assists on proposals submitted to national agencies such as DFG (Germany), ANR/PIA3 (France), FWO/FNRS (Belgium).

Academia: Julia teaches workshops at research institutes and doctoral schools across Europe. She works mainly in life sciences, sciences, technology, and engineering. A selection of her clients includes Charité-Berlin, German Cancer Research Centre (DKFZ)-Heidelberg, University of Bordeaux, University of Grenoble-Alpes, Institut Curie-Paris, Institute of Clinical and Experimental Research (IREC)- Brussels, Katholieke Universiteit Leuven (KUL), Max Delbrück Center for Molecular Medicine (MDC)-Berlin, Max Planck-Potsdam, University of Zurich and Swiss Federal Institute of Technology (UZH-ETHZ)-Zurich.

Consortia and clusters of excellence: AgileWorld (Grenoble), Image Processing and Computer Vision (IPCV-Bordeaux), MoveAge (Leuven), Neurasmus (Bordeaux), NeuroCure (Berlin), Immunoshape (Potsdam), among others.

**Industry:** Julia has consulted and taught at Eli Lilly Pharmaceuticals, Hengeler Mueller Partners in Law, HVB Banking Group, KPMG, and Servier Laboratories. With Janssen Pharmaceutica, she developed an innovative training programme implemented at KULeuven's Doctoral School.

#### **Academic Background**

Visiting Assistant Professor, University of Amsterdam (2010-11)

Andrew W. Mellon Foundation Fellow, Los Angeles, California (2009-10)

Post-Doctoral Fellow, University of British Columbia, Vancouver (2007-09)

Ph.D. in Shakespeare and Renaissance culture, Oxford and Sofia (2007)